Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 140, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 4, 2025, 8:29 PM CDT for 6 counties in Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2025, 8:29 PM CDT (01:29 UTC)
- Expired
- Jul 4, 2025, 9:10 PM CDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, KS, Haskell County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1804 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 12.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 5:00 PM CDT, 3 hours 29 minutes earlier. Its key messages:
- Thunderstorms will be scattered (20-50% chances) across central and southwest Kansas late this afternoon into the evening hours
- Warm and humid weather will persist for the next week, with high temperatures near seasonal levels in the upper 80s to mid 90s.
- There are chances for isolated to scattered thunderstorms Sunday through Tuesday (10-40%), with better chances late week.
Area forecast discussion, Jul 4, 5:00 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 500 PM CDT Fri Jul 4 2025 ...Updated Aviation... .KEY MESSAGES... - Thunderstorms will be scattered (20-50% chances) across central and southwest Kansas late this afternoon into the evening hours - Warm and humid weather will persist for the next week, with high temperatures near seasonal levels in the upper 80s to mid 90s. - There are chances for isolated to scattered thunderstorms Sunday through Tuesday (10-40%), with better chances late week. && .DISCUSSION... Issued at 210 PM CDT Fri Jul 4 2025 A summer pattern of unsettled weather is taking shape across the western high plains, promising chances for thunderstorms over the next several days, though with varying degrees of certainty. For today, Independence Day, a weak shortwave trough is expected to track across the central Rockies and into the Plains. This feature, combined with increasing low-level moisture, will provide a focus for isolated to scattered thunderstorms across western Kansas, mainly during the late afternoon and evening hours. These storms may form into a cluster across west central Kansasthis evening and move southeast through the area. These storms are not expected to be severe, but the strongest storms will be capable of producing hail up to an inch and winds over 50 mph. Temperatures will remain near seasonal averages, with highs generally in the upper 80s to low 90s before falling into the mid- 60s overnight. The potential for showers and thunderstorms continues into Saturday, though the forecast details become a bit more conditional. Any storms from Friday night are expected to diminish or move out of the area during the morning hours. This may be followed by a lull in the activity before another weak disturbance approaches later in the day. The redevelopment of storms on Saturday afternoon will largely depend on the extent of morning cloud cover and how much the atmosphere can destabilize. If sunshine is prevalent during the day, scattered thunderstorms could once again develop, but overall confidence in their strength and coverage remains low. Temperatures are expected to be warmer, with highs climbing into the low 90s, while overnight lows will again settle into the mid-60s. Looking ahead to the remainder of the holiday weekend and into next week, the forecast becomes considerably more uncertain. A broad upper-level ridge is expected to build over the southwestern United States, which will be the dominant synoptic feature. The weather for western Kansas will be highly dependent on the subtle, smaller-scale disturbances that will rotate around the periphery of this large ridge. This type of pattern, often referred to as a "ring of fire," is notorious for being difficult to predict with a high degree of accuracy several days in advance. Temperatures during this time frame are expected to fluctuate with these small changes, with daily highs generally ranging from the mid-80s to the low 90s and overnight lows consistently in the 60s. The day-to-day weather from Sunday through the middle of next week will be a classic case of a meteorological "domino effect." The timing and evolution of each small wave of energy will directly influence the conditions for the following day's potential for storms. This includes the placement of any outflow boundaries from prior convection, which can serve as a focus for new storm development. As a result, while there will likely be daily chances for thunderstorms, their exact timing and location are difficult to pinpoint this far out. Therefore, residents of western Kansas should anticipate a period of generally unsettled weather from Sunday onward, but the specifics of the daily forecast will likely change. It is not a situation where a widespread, all-day rain is expected, but rather the potential for scattered, pop-up afternoon and evening thunderstorms. The confidence in whether any given day will be a "bullseye" for more numerous storms is low.Lows will generally be in the 60s to low 70s. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 500 PM CDT Fri Jul 4 2025 Radar imagery at 2130z depicted scattered thunderstorms near and south of HYS. Models forecast a more organized complex of thunderstorms to progress southeast 00-06z Sat, with enough confidence to include convective TEMPO groups at GCK/DDC/HYS. Storms may go mostly north of LBL, so only included VCTS/CB at LBL. Variable erratic outflow winds up to 45 kts are possible near any thunderstorm this evening. In a very moist boundary layer, areas of MVFR stratus and reduced visibility in BR are possible for several hours Saturday morning, most likely at DDC. Good flying weather is expected daylight Saturday, with VFR and light winds. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Hovorka_42 AVIATION...Turner
Hazardous weather outlook, Jul 4, 5:00 AM CDT, 15 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 500 AM CDT Fri Jul 4 2025 KSZ030-031-043>046-061>066-074>081-084>090-051000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 500 AM CDT Fri Jul 4 2025 /400 AM MDT Fri Jul 4 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight There is a chance of strong to marginally severe thunderstorms this afternoon and evening. Small hail and isolated wind gusts as high as 60 mph are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There are small chances for thunderstorms Sunday, Tuesday and Friday. These could be marginally severe. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed this afternoon.
In the hours before
Special weather statement, Jul 4, 5:33 PM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
433 PM MDT Fri Jul 4 2025
KSZ061-042300-
Hamilton KS-
433 PM MDT Fri Jul 4 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HAMILTON COUNTY
THROUGH 500 PM MDT...
At 433 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 16 miles south of Tribune, moving
northeast at 10 mph.
HAZARD...Landspouts and wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This storm will remain over mainly rural areas of northeastern
Hamilton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 10185 3826 10155 3813 10172 3825 10186
TIME...MOT...LOC 2233Z 230DEG 8KT 3823 10175
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SUGDENSpecial weather statement, Jul 4, 5:59 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
459 PM MDT Fri Jul 4 2025
KSZ061-042330-
Hamilton KS-
459 PM MDT Fri Jul 4 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HAMILTON COUNTY
THROUGH 530 PM MDT...
At 458 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 15 miles south of Tribune. This
thunderstorm was nearly stationary.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and penny size
hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects. Minor hail damage to vegetation is possible.
This storm will remain over mainly rural areas of northeastern
Hamilton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3826 10190 3826 10161 3817 10161 3818 10192
TIME...MOT...LOC 2258Z 276DEG 4KT 3825 10180
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SUGDENSpecial weather statement, Jul 4, 6:19 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
519 PM MDT Fri Jul 4 2025
KSZ061-050015-
Hamilton KS-
519 PM MDT Fri Jul 4 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HAMILTON COUNTY
THROUGH 615 PM MDT...
At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Coolidge. This thunderstorm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern
Hamilton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3826 10204 3826 10184 3814 10183 3814 10204
TIME...MOT...LOC 2319Z 265DEG 4KT 3823 10196
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SUGDENSpecial weather statement, Jul 4, 6:30 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
630 PM CDT Fri Jul 4 2025
KSZ030-050015-
Trego KS-
630 PM CDT Fri Jul 4 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TREGO COUNTY
THROUGH 715 PM CDT...
At 630 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Quinter, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern Trego
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3885 9999 3886 10015 3913 10015 3913 10002
TIME...MOT...LOC 2330Z 270DEG 17KT 3896 10022
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SUGDENLocal storm report, Jul 4, 7:19 PM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
719 PM CDT Fri Jul 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Tstm Wnd Gst 1 S Coolidge 38.03N 102.01W
07/04/2025 M63 MPH Hamilton KS Dept of Highways
&&
JRJSpecial weather statement, Jul 4, 8:16 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
816 PM CDT Fri Jul 4 2025
KSZ043-044-061>063-074>077-084>086-050215-
Gray KS-Seward KS-Finney KS-Stanton KS-Lane KS-Stevens KS-Kearny KS-
Hamilton KS-Grant KS-Scott KS-Haskell KS-Morton KS-
816 PM CDT Fri Jul 4 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN SEWARD...
SOUTHEASTERN HAMILTON...NORTHERN MORTON...KEARNY...FINNEY...SOUTHERN
SCOTT...GRANT...SOUTHWESTERN LANE...EASTERN STANTON...NORTHERN
STEVENS...NORTHWESTERN GRAY AND HASKELL COUNTIES THROUGH 915 PM
CDT/815 PM MDT/...
At 816 PM CDT/716 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Leoti to 10 miles
southeast of Kendall to 8 miles northwest of Richfield. Movement was
east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Big Bow around 820 PM CDT.
Lakin around 825 PM CDT.
Ulysses and Deerfield around 830 PM CDT.
Modoc around 835 PM CDT.
Other locations in the path of these storms include Holcomb, Scott
City, Hickok, Shallow Water, Friend, Garden City and Plymell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3779 10153 3826 10150 3826 10113 3851 10113
3854 10069 3793 10065 3734 10093 3731 10199
TIME...MOT...LOC 0116Z 259DEG 40KT 3843 10138 3781 10145 3736 10186
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:04 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 56 min |
| Jul 4, 7:17 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 43 min |
| Jul 4, 7:28 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Kearny, Stanton | 50 min |
| Jul 4, 8:16 PM CDT | Special Weather Statement | DDC | Finney, Grant, Haskell, Kearny, Scott | 59 min |
| Jul 4, 8:43 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 47 min |
| Jul 4, 9:05 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 40 min |
| Jul 4, 9:09 PM CDT | Special Weather Statement | DDC | Grant, Haskell | 66 min |
| Jul 4, 9:20 PM CDT | Special Weather Statement | DDC | Finney, Lane | 40 min |
| Jul 4, 9:33 PM CDT | Special Weather Statement | DDC | Stevens | 57 min |
| Jul 4, 9:36 PM CDT | Special Weather Statement | DDC | Finney, Gray, Ness | 54 min |
| Jul 4, 9:55 PM CDT | Special Weather Statement | DDC | Haskell, Meade, Seward | 50 min |
| Jul 4, 10:19 PM CDT | Special Weather Statement | DDC | Ford, Gray, Hodgeman, Ness | 41 min |
| Jul 4, 10:33 PM CDT | Special Weather Statement | DDC | Stevens | 27 min |
| Jul 4, 11:12 PM CDT | Special Weather Statement | DDC | Meade | 48 min |
| Jul 4, 11:22 PM CDT | Special Weather Statement | DDC | Ford | 38 min |
| Jul 4, 11:27 PM CDT | Special Weather Statement | DDC | Edwards | 33 min |
| Jul 5, 3:18 PM CDT | Special Weather Statement | DDC | Gray | 42 min |
| Jul 5, 3:46 PM CDT | Special Weather Statement | DDC | Hamilton | 44 min |
| Jul 5, 3:59 PM CDT | Special Weather Statement | DDC | Gray | 61 min |
| Jul 5, 4:17 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 58 min |
| Jul 5, 4:42 PM CDT | Special Weather Statement | DDC | Haskell | 48 min |
| Jul 5, 5:04 PM CDT | Special Weather Statement | DDC | Kearny | 56 min |
| Jul 5, 5:06 PM CDT | Special Weather Statement | DDC | Pawnee | 54 min |
| Jul 5, 5:10 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 27 min |
| Jul 5, 5:21 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 54 min |
| Jul 5, 5:27 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 48 min |
| Jul 5, 5:37 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 40 min |
| Jul 5, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Kearny | 30 min |
| Jul 5, 5:57 PM CDT | Special Weather Statement | DDC | Rush | 63 min |
| Jul 5, 6:10 PM CDT | Special Weather Statement | DDC | Gray | 65 min |
| Jul 5, 6:13 PM CDT | Special Weather Statement | DDC | Haskell | 62 min |
| Jul 5, 6:16 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 33 min |
| Jul 5, 6:28 PM CDT | Special Weather Statement | DDC | Morton | 62 min |
| Jul 5, 6:40 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.